Montana, 2012

Hail and Damaging Wind in Montana, August 1, 2012

August 1, 2012 · NWS GGW · 6 events in 3 counties and zones

Plentiful surface moisture and a marginally unstable atmosphere allowed a severe thunderstorm to develop along a stationary front emerging from Saskatchewan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Plentiful surface moisture and a marginally unstable atmosphere allowed a severe thunderstorm to develop along a stationary front emerging from Saskatchewan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 12:59 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 1, 12:59 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
159 PM MDT WED AUG 1 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
A CLASH OF AIRMASSES ARE OCCURRING ACROSS THE NORTHERN ZONES THIS
AFTERNOON WITH A WARM/DRY AIRMASS MOVING IN FROM THE SOUTH WHILE A
NW PUSH HAS MOVED INTO THE NW ZONES. COOLER/MORE HUMID AIRMASS HAVE
BEEN OVER THE EASTERN ZONES TODAY. A SEVERE THUNDERSTORM DEVELOPED
ON THE TRIPLE POINT IN SOUTHERN SASK NEAR SWIFT CURRENT ABOUT NOON
AND IS MOVING SOUTHEAST...POISED TO POSSIBLY BRING SEVERE WEATHER
OVER THE NE ZONES FOR THE REMAINDER OF THE AFTERNOON.

 THE WARM AND DRY AIRMASS WILL BE BEST ESTABLISHED OVER THE SW ZONES
BUT LIGHT WINDS AND HIGHER HUMIDITY WILL BE IN PLACE OVER THE
EASTERN ZONES. SURFACE LOW PRESSURE OVER S SASK WILL DRAG A COLD
FRONT EAST ACROSS THE AREA AND FIRE UP AFTERNOON THUNDERSTORMS NEAR
THE NORTH DAKOTA BORDER.

THEN THE NEXT BIG SYSTEM WILL BE DROPPING IN FROM THE NORTHWEST.
CLOUDS OVERSPREAD THE AREA THURSDAY NIGHT WITH RAINSHOWERS TO ARRIVE
FRIDAY. TEMPS WILL BE SIGNIFICANTLY COOLER WITH HIGHS ABOUT 15
DEGREES BELOW NORMAL. JAMBA

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
JUST FEW SLIGHT CHANGES TO THE EXTENDED FORECAST BY SLIGHTLY
ADJUSTING THE POPS FOR SATURDAY AND THEN AGAIN ON MONDAY NIGHT AND
TUESDAY. THERE IS STILL NOT MUCH IN THE WAY OF MODEL AGREEMENT SO
THE EXTENDED MODELS SEEM TO BE DIFFERING ON SOLUTIONS FROM THE
12Z TO THE OOZ RUN. THE ECMWF IS TRYING TO SHOW SOME KIND OF
BLOCKING PATTERN FROM MONDAY THROUGH WEDNESDAY WHILE THE GFS SHOWS
A LARGE RIDGE OVER THE NORTHERN ROCKIES. RSMITH
PREVIOUS DISCUSSION...SYNOPTIC SET UP... A LARGE TROUGH OF
COOLER AIR HAS FORMED AS A SPUR OFF THE HUDSON BAY LOW AND
COMBINED A WITH A SHORTWAVE MEANDERING DOWN FROM CENTRAL ALBERTA.
THIS SHOULD SPILL COOL AIR AND SHOWERS INTO SOUTHERN SASKATCHEWAN
AND NORTHEAST MONTANA THEN SLOWLY EXIT TOWARD THE DAKOTAS. TO THE
SOUTH A SUPPRESSED DOME OF HOT HIGH PRESSURE SETS OVER THE DESERT
SOUTHWEST AND REACHES UP TO ABOUT CENTRAL WYOMING. A LARGE RIDGE
EXTENDS UP FROM THIS DOME THROUGH THE PACIFIC NORTHWEST... BRITISH
COLUMBIA... AND INTO THE NORTHWEST TERRITORIES.

FRIDAY NIGHT... THE TROUGH OF COOLER AIR WILL BEGIN EXITING THE
AREA AS SOME WRAP AROUND PRECIP DROPS DOWN BRIEFLY ACROSS THE
NORTHERN SECTIONS OF THE CWA. NOT ANTICIPATING VERY MUCH RAIN AND
RAIN SHOULD ALSO BE HIT OR MISS FOR AREAS THAT DO EXPERIENCE IT.
THE HEAT DOME WILL BEGIN TO BUILD INTO THE PACIFIC NORTHWEST AS THE
TROUGH EXITS TO THE EAST.

SATURDAY THROUGH MONDAY... ANTICIPATED NORTHWEST FLOW PATTERN TO
SLOWLY TRANSITION TO A RIDGE AS IT ARRIVES. CONDITIONS SHOULD
REMAIN DRY THROUGH THIS SET OF PERIODS. WITH A SLOW WARMING
PATTERN THAT SHOULD SPIKE SUNDAY NIGHT OR MONDAY MIDDAY.

MONDAY NIGHT ONWARD... MODELS CONFIDENCE BREAKS DOWN AT THIS
POINT. 12Z EC WANTS TO PLACE US IN SOUTHWEST FLOW AS A HEAT DOME
BREAKS DOWN ACROSS THE FAR WESTERN PART OF THE CONTINENT AND A
COLD PUSH ARRIVES FROM THE CANADIAN PLAINS AGAIN. HOWEVER THE 12Z
EC APPEARS TO GIVE NO REASONING FOR THE HEAT DOME BREAKDOWN ACROSS
THE FAR WEST. THEREFORE I'M MORE INCLINED TO AGREE WITH THE 00Z
GFS WHICH MAINTAINS THIS DOME AND PLACES NEMONT BACK IN DRIER
NORTHWESTERN FLOW. NEWER 00Z EC ALSO APPEARS TO HAVE PULLED INTO
THIS LINE OF LOGIC AS WELL. THE STRENGTH OF THE COLD CANADIAN
PLAINS PUSH IS ALSO UNKNOWN AND THEREFORE COULD BE WARMER DRIER
AND LESS WINDY... OR COOLER MORE UNSTABLE AND WINDY DEPENDING ON
THE TRUE ORIGIN OF THE AIRMASS. HAVE SPLIT THE DIFFERENCE FOR NOW
THROUGH TUESDAY NIGHT. WEDNESDAY TOWARD THE END WILL VERY LIKELY
TRANSITION BACK TO A RIDGE IF THE HEAT DOME TO THE WEST REMAINS
UP. GAH

&&

.AVIATION...
WESTERLY WINDS WILL CONTINUE ACROSS ALL TERMINALS BEHIND A
SURFACE TROUGH ACROSS EASTERN MONTANA. SOME SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AT THE KSDY TERMINAL THIS AFTERNOON AND
EVENING. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE. RSMITH

&&

.FIRE WEATHER...
A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL
EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A MAINLY DRY COLD
FRONT THROUGH NORTHEAST MONTANA ON THURSDAY. A FIRE WEATHER
WATCH IS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS
ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT. FIRE WEATHER ZONES 135 AND 136 HAVE BEEN UPGRADED
TO A RED FLAG WARNING. GILCHRIST/JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON THURSDAY TO 6 AM MDT FRIDAY FOR
MTZ136-137.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
NIGHT FOR MTZ120-122-134-135.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 1, 1:21 PM MST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
221 PM MDT WED AUG 1 2012

MTZ016-017-020-023>027-059>061-021200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
221 PM MDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL
EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A DRY COLD FRONT
THROUGH NORTHEAST MONTANA ON THURSDAY. A FIRE WEATHER WATCH
REMAINS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS
ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT FOR ALL OF NORTHEAST MONTANA.

NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED ON FRIDAY. A LAKE WIND
ADVISORY MAY BE NEEDED FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-021200-
PETROLEUM-GARFIELD-
221 PM MDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL
EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A DRY COLD FRONT
THROUGH NORTHEAST MONTANA ON THURSDAY. A RED FLAG WARNING IS IN
EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS ASSOCIATED WITH
THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT FOR
ALL OF NORTHEAST MONTANA.

NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED ON FRIDAY. A LAKE WIND
ADVISORY MAY BE NEEDED FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-062-021200-
DANIELS-SHERIDAN-EASTERN ROOSEVELT-
221 PM MDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA THIS
AFTERNOON. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL
EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A DRY COLD FRONT
THROUGH NORTHEAST MONTANA ON THURSDAY. A FIRE WEATHER WATCH
REMAINS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS
ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT FOR ALL OF NORTHEAST MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 1, 1:23 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
223 PM MDT WED AUG 1 2012

MTZ018-019-061-012130-
DANIELS-SHERIDAN-VALLEY-
223 PM MDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  WESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
  DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 330 PM MDT.

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF PEERLESS...MOVING SOUTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   PEERLESS...
   SCOBEY...
   FLAXVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4878 10486 4856 10566 4857 10570 4899 10635
      4901 10631 4900 10526
TIME...MOT...LOC 2023Z 310DEG 26KT 4899 10577

GILCHRIST
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 107 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Daniels

When
August 1, 1:55 PM MST
Where
Daniels County, 10.33 mi NNW of Four Buttes
Measured
1 in hail
Reported by
Public
Coordinates
48.952, -105.707

Public reported up to quarter-sized hail stones.

Hail, Daniels

When
August 1, 1:55 PM MST
Where
Daniels County, 13.64 mi NNW of Four Buttes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.998, -105.730

Spotter reported plentiful amounts of penny-sized hail stones.

Hail, Sheridan

When
August 1, 2:45 PM MST
Where
Sheridan County, 17.49 mi S of Redstone
Measured
1.5 in hail
Reported by
Public
Coordinates
48.570, -104.870

Public reported ping pong ball-sized hail stones.

Hail, Sheridan

When
August 1, 2:45 PM MST
Where
Sheridan County, 13.14 mi S of Redstone
Measured
1 in hail
Reported by
Public
Coordinates
48.630, -104.940

Public reported quarter sized hail stones and 60 mph wind gusts.

Hail, Roosevelt

When
August 1, 2:45 PM MST
Where
Roosevelt County, 18.63 mi E of Bredette
Measured
1.5 in hail
Reported by
Public
Coordinates
48.550, -104.900

Public reported ping pong ball-sized hail stones.

Thunderstorm Wind, Roosevelt

When
August 1, 3:35 PM MST
Where
Roosevelt County, Froid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.330, -104.500

Spotter estimated 60-mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407324, 407326, 407328, 407330, 407617, 407335.